Purpose High-dose 5-fluorouracil (5-FU) containing chemotherapy occasionally causes hyperammonemia and can be lethal. However, the mechanism of 5FU-associated hyperammonemia has not been known. The aim of this study was to reveal the pharmacokinetics of 5-FU-asso-ciated hyperammonemia in a recurrent colorectal cancer patient with end-stage renal disease (ESRD). Methods We experienced a case of hyperammonemia during mFOLFOX6 plus bevacizumab therapy for recurrent colorectal cancer. He was a dialyzed patient due to diabetic nephropathy and was registered to prospective blood sampling for pharmacokinetics analysis during chemotherapy. Blood concentrations of 5-FU and its catabolites were determined by inductively coupled plasma-mass spectrometry. Results The patient developed hyperammonemia encephalopathy 41 h after the initiation of continuous 5-FU infusion (on the third day). Before onset of hyperammonemia encephalopathy, serum alpha-fluoro-beta-alanine (FBAL, 59.2 qg/ml) and fluoro mono acetate (FMA, 905.8 ng/ml) were gradually increased. After hemodialysis for hyperammonemia, FBAL and FMA were collaterally decreased and his symptom was improved. Other intermediate catabolites of 5-FU, dihydrofluorouracil, and alpha-fluoro-beta-ureido-propionic acid were not changed. Conclusion We found increases of serum FBAL and FMA under the condition of hyperammonemia in the patient with ESRD during mFOLFOX6 plus bevacizumab therapy. This research supported the hypothesis that impairment of tricarboxylic acid (TCA) cycle by FMA would cause 5-FU-associated hyperammonemia.
ASJC Scopus subject areas